Hail, Sargent
- When
- July 31, 3:00 AM CST
- Where
- Sargent County, 1.38 mi N of Brampton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.020, -97.780
A mesoscale convective system formed over central North Dakota Wednesday (30th) evening. The system progressed southeast and clipped the far southeast counties of North Dakota early Thursday (31st) morning with some penny hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A mesoscale convective system formed over central North Dakota Wednesday (30th) evening. The system progressed southeast and clipped the far southeast counties of North Dakota early Thursday (31st) morning with some penny hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 1:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 AM CDT THU JUL 31 2008 .DISCUSSION... FORECAST CHALLENGE CONCERNS TEMPERATURES AND TSRA POTENTIAL THIS WEEKEND INTO EARLY NEXT WEEK. MODELS INITIALLY IN GOOD AGREEMENT THEN SHOW DIFFERENCES IN SURFACE FEATURES AND TIMING OVER LATER PERIODS. WILL USE BLEND FOR FORECAST. MID LEVEL RIDGING TO SPREAD INTO FA TODAY. THIS COMBINED WITH DRY COLUMN WILL RESULT IN FULL SOLAR. SURFACE HIGH PRESSURE TO SHIFT EAST SETTING UP WEAK RETURN FLOW THIS AFTERNOON FROM VALLEY WEST WITH WARM ADVECTION INCREASING DURING DAY. SO IN SPITE OF COOLER START WITH ABOVE CONDITIONS TEMPERATURES SHOULD RECOVER CLOSE TO YESTERDAY VALUES. COLD FRONT APPROACHES WESTERN DAKOTAS OVERNIGHT. MOISTURE INITIALLY LOOKS LIMITED HOWEVER LOW LEVEL JET CONVERGENCE SUGGEST CONVECTIVE INITIATION POSSIBLE OVER NW CORNER OF ND LATE EVENING. FAVORED CONVERGENCE WITH LOW LEVEL JET THEN SHIFTS INTO S CANADA HOWEVER THERE IS AN OUTSIDE CHANCE SOME CONVECTION COULD PROPAGATE INTO FAR NW FA TOWARDS MORNING SO WILL KEEP LOW POP. INCREASING CAP SHOULD LIMIT ANY SOUTHWARD PROPAGATION. MODELS ALL SHOWING SLIGHTLY DIFFERENT TIMING WITH FEATURES ON SATURDAY. GFS/ECMWF SHIFT THERMAL RIDGE EAST INTO FA SETTING UP STIFF CAP ACROSS ALL BUT NORTHERN THIRD OF FA. NAM NOT AS PROGRESSIVE KEEPING THERMAL RIDGE AXIS FARTHER WEST. SURFACE FEATURES ALSO DIFFER BUT GENERAL CONSENSUS IS SHOWING SOME LOW LEVEL CONVERGENCE ACROSS NORTHERN FA COINCIDING WITH FRINGE OF POTENTIAL CAP. MID LEVEL FLOW BECOMES MORE SW HOWEVER DOES NOT APPEAR TO BE MUCH IN THE WAY SYNOPTIC SCALE FORCING AND LOW LEVEL JET ALSO UNIMPRESSIVE WITH MAIN FORCING WELL NORTH INTO CANADA. SO WHILE THERE IS SOME POTENTIAL WITH INSTABILITY AND SHEAR NOT ENOUGH CONFIDENCE YET TO INCREASE POPS. TEMPERATURES WILL HINGE ON WHERE THERMAL RIDGE ENDS UP BUT SOUTHERN AREAS COULD BE FLIRTING WITH 90. COLUMN BEGINS TO COOL SOME ON SUNDAY AND WITH SAGGING JET AXIS CONVECTIVE POTENTIAL LOOKS A LITTLE BETTER AS BROAD AREA OF SURFACE LOW PRESSURE REMAINS OVER N CENTRAL US. WILL NUDGE POPS UP AS A RESULT. HOW LOW LEVEL FEATURES PAN OUT WILL DETERMINE WHERE THINGS WILL FIRE SO WILL CONTINUE OVERALL LOW POP THREAT. LOW LEVEL BOUNDARY SLOWLY SAGS SOUTHWARD INTO EARLY NEXT WEEK. PCPN CHANCES WILL GRADUALLY END FOLLOWED BY COOLING COLUMN AS HIGH PRESSURE BUILDS IN AND MID LEVEL FLOW GRADUALLY TRANSITIONS IN NW FLOW. NO MAJOR CHANGES PLANNED TO LONG RANGE. && .AVIATION... VFR...CAVOK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 219 PM CDT WED JUL 30 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 219 PM CDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT OVER THE WESTERN DAKOTAS WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY SHIFT EAST REACHING AREAS WEST OF THE RED RIVER LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS WEST OF A LANGDON TO WAHPETON LINE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE SOUTHERN RED RIVER VALLEY INTO MOST OF WEST CENTRAL MINNESOTA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AV/WJB
The Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109443.